Aetiology

Cure Arthritis Naturally

Cure Arthritis Naturally

Get Instant Access

In about one-third of the patients with acquired aplastic anaemia, suspicion may be directed to a particular agent, usually a drug, chemical or virus. Thus, in at least two-thirds of patients, no aetiological agent can be identified (idiopathic aplastic anaemia).

Drugs

The list of drugs recorded as 'causing' aplastic anaemia is long, but mostly only a single or a few cases have been reported for each drug, and it is not profitable to detail them all because the evidence against many of these drugs is slim. Some of the more commonly implicated drugs are listed in Table 13.2. A difficulty in determining the role of drug exposure to the development of aplastic anaemia is the delay between exposure to the drug and the identification of marrow damage. Typically, there is a delay of 2-3 months between first exposure and the onset of pancytopenia. This delay may be longer, although an exposure that took place for a short period 6 months to a year previously weakens the association, and exposure more than 1 year earlier makes the association unlikely.

Perhaps most attention has been given to chloramphenicol. It is estimated that somewhere between 1:25 000 and 1:40 000 people exposed to oral chloramphenicol will develop aplastic anaemia. The evidence is purely epidemiological, as there are no tests to demonstrate that chloramphenicol is responsible for aplastic anaemia in any particular case The aplasia is unpredictable and prolonged. Chloramphenicol also causes a dose-dependent suppression of haemopoiesis, particularly affecting erythropoiesis, through its action on mitochondrial DNA, but this suppression is not related to the development of prolonged aplastic anaemia. The majority of patients who develop aplastic anaemia following chloramphenicol have been on standard therapeutic doses and received the drug for an appropriate length of time. Some of the early reports concerned patients who had received prolonged treatment. Subsequently, reports appeared of only patients who had been exposed to the drug for 1 day, giving credence to the idea that this adverse reaction was not dose dependent. There have been only 24 reported cases of aplastic anaemia following exposure to chloramphenicol eye

Table 13.2 Drugs associated with idiosyncratic acquired aplastic anaemia.

Class

Examples

Antibiotics

Chloramphenicol

Sulphonamides

Cotrimoxazole

Antimalarials

Chloroquine

Anti-inflammatories

Phenylbutazone

Indomethacin

Naproxen

Diclofenac

Ibuprofen

Piroxicam

Antirheumatics

Gold salts

D-Penicillamine

Antithyroids

Carbimazole

Methylthiouracil

Propylthiouracil

Psychotropic/antidepressants

Phenothiazines

Mianserin

Dothiepin

Anticonvulsants

Carbamazepine

Phenytoin

Antidiabetics

Chlorpropamide

Carbonic anhydrase inhibitors

Acetazolamide

drops in the 45 years since the drug was first introduced, which suggests that the association is no greater than background and that eye drops are not a hazard.

Sulphonamides have also been thought to cause aplastic anaemia, and there are several reports of aplasia following cotri-moxazole administration. Again, it is difficult to be sure of the strength of the association, especially as the antibiotics may be given for an infection that is the first marker of an undetected marrow dyscrasia. The association of co-trimoxazole with neutropenia and aplastic anaemia may not be due to the sulphonamide moiety, as trimethoprim alone has a similar adverse event profile.

A few case reports have appeared associated with other antibiotics, but there is no clear evidence that this is not a chance association in most instances. Most are more likely to produce single cytopenias, mainly through antibody-mediated peripheral destruction.

Non-steroidal anti-inflammatory drugs (NSAIDs) have been incriminated in causing aplastic anaemia. The pyrazalone derivatives, phenylbutazone and oxyphenbutazone, have the highest incidence of aplasia in this group, but the indole derivatives, indomethacin and sulindac, have both been reported in association with aplastic anaemia. Other NSAIDs that have been linked to the cause of aplastic anaemia are listed in Table 13.2. It seems possible that the development of aplastic anaemia in response to NSAIDs is, at least in some respects, a class effect in that there have been cases of relapse of aplastic anaemia, which followed exposure to one NSAID when the patient was subsequently given another, chemically unrelated NSAID. This group of drugs illustrates well the difficulties in establishing causal relationships with aplastic anaemia. They are widely used by patients with an underlying disease that may have an autoimmune basis (e.g. rheumatoid arthritis) and who might have an increased risk of developing blood dyscrasias as a result of their disease.

Gold salts deserve a special mention. Neutropenia and eosinophilia are common with their use. Gold-induced autoimmune thrombocytopenia may also occur; the autoantibody targets platelet glycoprotein V. Persistence with gold injections in the face of a falling neutrophil count may lead to aplasia or aplasia may appear without warning. Gold salts are one of the few drugs for which careful monitoring of blood counts may prevent the development of aplasia. Gold may be removed from the body by chelation with dimercaprol (British anti-Lewisite, BAL), which is usually given by intramuscular injection, which makes it difficult to administer to patients with aplastic anaemia. There is no evidence that removal of gold in this way accelerates recovery, and it is possible to detect gold in the marrow of patients who have recovered from gold-induced aplasia more than 1 year after recovery.

Aminosalicylates are used in the management of ulcerative colitis and rheumatoid arthritis. Sulphasalazine (Salazopyrin®) has long been known to be associated with blood dyscrasias, including aplastic anaemia. It was thought that the haemopoietic toxicity was due to the sulphonamide moiety, but cases of aplastic anaemia following exposure to mesalazine (5-aminosalicylic acid) and osalazine have also been reported.

Industrial and domestic chemicals have also been implicated. Solvents have long been linked to aplastic anaemia. Benzene is a myelotoxin. Exposure to sufficient levels leads inevitably to marrow damage but there seems to be wide variation between individuals in the dose required, and it is doubtful whether it produces aplasia of the idiosyncratic variety (see below). Insecticides, in particular lindane (y-hexachlorocyclohexane), pentachlorophenols and DDT, have each been debated in this regard. Self-reported house treatment for woodworm has recently been strongly associated with risk of aplastic anaemia, along with exposure to radiation in the workplace.

Viruses

Hepatitis, presumably of viral origin, is a precursor of aplastic anaemia in about 5-10% of cases in the West; it is perhaps double that in the Far East. In the majority of patients, no specific hepatitis virus can be identified and the association is based on clinical grounds and the presence of abnormal liver function tests. In most cases, no identifiable virus is found, although occasionally it occurs following hepatitis A, B or C or Epstein-Barr virus infection. The delay between the clinical hepatitis and the onset of pancytopenia is of the order of 23 months, a similar period to that between drug exposure and aplasia. Further evidence to support the association is a finding that 28% of patients who underwent orthotopic liver transplantation for fulminant liver failure following viral hepatitis developed aplastic anaemia, whereas patients transplanted for other reasons had no marrow failure. A recent study from the European Blood and Marrow Transplantation (EBMT) Severe Aplastic Anaemia Working Party has shown that the outcome of treatment of post-hepatitic aplastic anaemia compared with idiopathic aplastic anaemia is similar whether treated with bone marrow transplantation or immunosuppressive therapy.

Parvovirus B19 infection in non-immune individuals may lead to a transient pure red cell aplasia of clinical importance to people with haemolytic anaemia (see below). The virus specifically infects the erythroid burst-forming units (BFU-E) and is not associated with true aplastic anaemia.

Epstein-Barr virus infection is commonly accompanied by neutropenia or thrombocytopenia, probably of an immune origin. Rarely, there may be true marrow aplasia, which behaves like other cases of acquired disease, although within this group there are some patients who have transient aplasia with spontaneous recovery in 4-6 weeks. Human immunodeficiency virus (HIV) is often accompanied by cytopenias; pancytopenia with a hypocellular marrow occurs in some cases.

Other causes of aplastic anaemia

Aplastic anaemia may occasionally occur in association with systemic autoimmune disorders such as systemic lupus erythe-matosus (SLE). As well as producing a hypocellular bone marrow, SLE may also be associated with a truly autoimmune pancytopenia with a cellular bone marrow. Aplastic anaemia can present in pregnancy, although this may be due to chance, and other possible causes listed above should also be sought. The disease may remit spontaneously after termination, whether spontaneous or therapeutic, and after delivery, but not in all cases, and much support may be needed. Aplastic anaemia often progresses during pregnancy, but not always.

Was this article helpful?

0 0
Natural Arthritis Relief

Natural Arthritis Relief

Natural Arthritis Relief details a unique method of reversing Rheumatoid Arthritis Symptoms by removing numerous arthritis triggers as well as toxins using a simple 5 step natural process.

Get My Free Ebook


Post a comment